Local

‘Floxing,’ a dangerous reaction to commonly prescribed antibiotics

We’re digging into a rare, but devastating condition. It’s called “floxing,” an adverse reaction to a class of commonly prescribed antibiotics.

Some patients say their doctors never warned them of the risks, even though the FDA has been raising the red flag for 16 years.

“It hasn’t been even close to a full recovery. I haven’t felt normal since February 2018,” said Tim McNulty, Owner of Strawberry Ridge Golf Course.

Six doses of antibiotics. Tim McNulty says that’s all it took to change his life forever. McNulty owns the Strawberry Ridge Golf Course in Harmony and was injured in an accident the year before. It left him with a possible infection, so he went to the doctor. The doctor told him to try an antibiotic called, levofloxacin.

“(The doctor said)...more than likely epididymis. If it is, this will take care of it,” said McNulty.

McNulty says, that was the extent of the conversation - no mention of levofloxacin being a fluroquinolone - a class of antibiotics that has had an FDA black box warning since 2008.  A black box warning is the strictest warning that can be issued for a drug. It says fluroquinolones can cause “disabling and potentially-irreversible, serious adverse reactions” - including tendinitis, tendon rupture and central nervous system effects.

“All of those things are relatively rare, but with the massive amounts of fluroquinolone being used in this country, we tend to see a lot of those complications over time,” said Dr. Shira Doron, Chief Infection Control Officer at Tuft Medicine in Massachusetts.

Dr. Shira Doron is Chief Infection Control Officer at Tufts Medicine in Massachusetts. She says physicians need to use extreme caution with this class of drugs.

“It’s an easy antibiotic to use, and as a result, it’s overused,” said Doron.

The FDA says fluroquinolones, like Cipro, should be reserved for serious issues, like anthrax exposure or severe infections.

After McNulty’s sixth dose...

“Walkin up the steps, it was just like a magnet was pulling on me,” recalled McNulty. “I wasn’t able to make quick moves off the tractor. My balance, I started falling, because the numbness in my feet.”

McNulty says his pharmacist did warn him...

“She just mentioned to me, she said, ‘well, if your muscles start to hurt or your tendons, stop taking and call your doctor’,” said McNulty.

He did call his doctor – and says he was eventually told by his doctor -

“Well, if I spent time with every patient going over all the side effects, I’d never get out of the office,” said McNulty.

McNulty says it’s a lesson that is part of his new reality. Do your homework, find your voice and never be afraid to ask questions.

“Doctors are humans. They have a tough job, but we have to advocate for ourself,” said McNulty.

The black box warning has been updated several times since 2008, to include diabetic coma and tearing of the aorta. The FDA says groups like senior citizens and people with heart issues, should steer clear, unless there’s no other options available.

Download the FREE WPXI News app for breaking news alerts.

Follow Channel 11 News on Facebook and Twitter. | Watch WPXI NOW